MDJunction - People Helping People
 
Ask a Question
03/06/2011 08:44 PM

Gabapentin

davesprettylady

I have had a migraine that has lasted since the begining of the summer up until a few days ago. I tried a whole bunch of different treatments, from accupunture to anti-siezure drugs. The only thing that has gotten rid of the pain is Gabapentin. I just titrated up to my full dosage Friday, and for the first time...there isn't any pain. And its amazing and wonderful and I forgot what it felt like to not have pain, to be able to walk outside on a sunny day and not cringe from the light, to be able to sit in the cafeteria and not have the urge to clap my hands over my ears...

But one thing that I haven't forgotten, is what depression feels like. And it seems, that the higher amount of gabapentin I am on, and the longer I am on it, the blue-er I get. There is a marked difference in how I was feeling Thursday compared to how I am feeling now, and nothing has happened, I am just sad for no reason. If anything, shouldn't I be happy because the pain is gone?

I'm trying to weigh my options...should I stay on this med and deal with the sadness in order to be pain free...or should I go back to playing a guessing game trying to find something that will help the pain? Any advice? Sad

Reply
 

03/06/2011 10:12 PM
twistedDNA
twistedDNA  
Posts: 1162
VIP Member

I take Gabapentin for nerve pain and also suffer from migraines. I never really thought about it helping migraines as I have been having daily migraines for years now and the past 6 months being the worst ever. I just discovered an autoimmune problem was compounding the migraine pain and its being relived by ibuprofen of all things!

For me, pain makes my depression worse, so having a daily migraine at the level of 10 is worse then being depressed. You can do things to keep yourself from becoming depressed like diet, yes diet! Lots of carbs and sugar contribute to depression and if you just don't want to get out of bed etc, MAKE yourself do it!

Here's a website to help you change your behavior so you don't give into it. I haven't seen a shrink in a few years now but I showed him this website and he said it had great info and he used it for other patients as well.

http://www.helpguide.org/topics/depression.htm

Post edited by: twistedDNA, at: 03/06/2011 10:15 PM


03/07/2011 06:48 AM
kardie
kardie  
Posts: 1601
VIP Member

davesprettylady'

I've never used the Gabapentin, but I would think if the depression is getting bad you should talk with your Dr about it. I'm so glad you don't have the migraine pain now but depression can be a serious thing too. Good Luck with this. I hope you continue to be pain free but overcome the depression also.

Take Care!

Kardie


03/08/2011 07:08 AM
BlueYoshi
BlueYoshi  
Posts: 720
VIP Member

Hi,

I was on Gabapentin in the past to treat both migraines and fibromyalgia. It wasn't a bad medication for me, but it wasn't really helpful for me either. I'm thinking that if it does a good job ridding of the migraine that you should try to get rid of the depression that comes along. Try drug-free ways first ... exercise, sunlight, socialization, etc. If that doesn't work, try an antidepressant to see if you can get an effective drug mix.

Whatever you decide to do, I hope your health improves in all aspects soon!


03/08/2011 03:24 PM
davesprettylady

Thanks for the advice and the new resources on that website. I have another 2 weeks until I see the neuro again, so I guess I'll see how I'm feeling then and take it from there.
Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved